Is statin intolerance real?

The most commonly reported side effect from statin medications is muscle aches. If you’ve ever experienced this side effect, you may be surprised to learn that many physicians believe you’re imagining it. Why is that? Because the initial drug trials done by the pharmaceutical companies reported almost no individuals experiencing pain. 

So are those doctors right? Is statin intolerance just in people’s heads?

A new study presented at the American College of Cardiology annual meeting, helped to answer that question. And that study confirmed that people can indeed develop muscle pain, sometimes severe, when taking cholesterol lowering medications. 

If you’re someone who has experienced aches and pains while on statins, you can now be reassured that this side effect is not in your head and that you are not alone.

But the issue is not completely black and white.

The trial included almost 500 people with high LDL who had reported muscle achiness with at least 2 different statins in the past. These people were then re-challenged randomly with statin and placebos for 10 weeks each to see if they got muscle aches again. Neither the subjects nor the study monitors knew if the subjects were taking a statin or a sugar pill during each 10 week period.

Many individuals did just fine when they were taking the placebo pills, but got achy again when they were on the statin. But about a quarter of the individuals experienced the opposite effect. They got achy on the placebo but did fine on the statin. 

Fortunately, despite the conflicting results, the medical community is finally accepting what some statin users have known for years. Statin intolerance is real.

So what to do with this information? 

  1. If you’re noticing a change in how you feel and the only thing that’s different is being on a new medication, or a higher dose of a medication you’ve been on before, it may be the drug. Talk to your doctor.
  1. If you develop achiness with statin medications, chances are high that the achiness is due to the cholesterol lowering drugs. Talk to your doctor about trying another drug, or lowering your dose. You may be able to find a drug or dose that works for you.
  1. Try to minimize your dependence on medications. Drugs may be simple to take, but they don’t have simple effects inside our bodies. For high LDL (bad) cholesterol, that means eating strategically to lower your cholesterol.
  1. Finally, remember the side effect of healthy food is … better health.

Back To Blogs

PROUDLY FEATURED ON: